Hail, Perkins
- When
- July 23, 4:32 PM MST
- Where
- Perkins County, 3 mi SSE of Sorum
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.410, -102.906
Wind gusts to 40 mph accompanied the storm.
A thunderstorm briefly became severe over southern Perkins County, producing large hail over portions of southwest Perkins County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over southern Perkins County, producing large hail over portions of southwest Perkins County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 23, 4:30 PM MST, 2 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 530 PM MDT Fri Jul 23 2021 .DISCUSSION...(This Evening Through Friday) Issued at 1230 PM MDT Fri Jul 23 2021 The latest water vapor images and RAP model 500-mb height analysis showed an upper high anchored over the Southwest U.S. with quasi-zonal flow across the CWA. One short-wave trough was evident over central/eastern WY and it was associated with considerable cloud cover. This will dampen heating and thus result in less MLCAPE and more MLCIN than previously expected. Better insolation was over central SD, which should be more favorable for later convective development. Otherwise, another short-wave trough was moving across central MT in association with a 70-90kt jet streak. Q-vector convergence supports stronger lift with this system; lapse rates, CAPE, and 0-6km bulk shear will be better with this wave, and thus convective development appears better. Based on this and the CAMs it seems probable that weaker storms will form over the BLKHLS, with strong-to-severe storms (and supercells) over parts of northwestern into central SD, and then some severe storms with a wind threat over south-central SD where inverted-V soundings, a weak boundary, and weaker 0-6km shear exist. PWATs of 150-200 percent of average favor locally heavy rain, but the lack of a focusing boundary and mean winds of 15-20kt should preclude organized heavy rainfall. Otherwise, these storms/small MCSs should be mostly east of the CWA by 04z. Convection will be relatively diminished Saturday and Sunday as the monsoonal moisture plume is shunted south of the CWA. However, some warm advection and steeper lapse rates over the southwestern CWA will favor elevated storms late Saturday, and possibly Sunday too as monsoonal moisture creeps back into the CWA. Monday through Wednesday look to be exceptionally hot as the Southwest U.S. upper high builds northward. Record highs and record high lows appear likely on Tuesday based on the latest ensemble and NBM guidance. The main limiting factor is the potential for smoke to reduce insolation. The upper ridge then appears to retrograde Thursday and Friday as upper low pressure deepens over the Hudson Bay area. Monsoonal moisture also should spread back across the CWA. This will bring a modest reprieve from the heat along with slightly better chances of showers and thunderstorms. && .AVIATION...For the 00Z TAFS Through 00Z Saturday Evening Issued At 523 PM MDT Fri Jul 23 2021 Thick band of mid level clouds streaming over southwestern into central SD will shift to the east overnight, leaving mostly clear skies Saturday. Thunderstorms moving across northwestern SD. Heavier smoke is moving into northeastern WY and will spread across the area, reducing visibility occasionally. && .FIRE WEATHER... Issued At 1230 PM MDT Fri Jul 23 2021 Minimum relative humidities will fall to 10-15 percent on Monday and Tuesday across northeastern WY and northwestern SD as high temperatures soar into the upper 90s and 100s across most of the area. However, at this time it appears that wind speeds will remain below red flag warning criteria. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Bunkers AVIATION...55 FIRE WEATHER...Bunkers
Hazardous Weather Outlook National Weather Service Rapid City SD 1106 AM MDT Fri Jul 23 2021 SDZ002-014-046-047-049-241300- Perkins-Ziebach-Mellette-Todd-Tripp- 1106 AM MDT Fri Jul 23 2021 /1206 PM CDT Fri Jul 23 2021/ This Hazardous Weather Outlook is for portions of northwestern and south central South Dakota. .DAY ONE...TODAY AND TONIGHT There is a slight risk of severe thunderstorms this afternoon and evening. Large hail and damaging winds are possible over northwestern South Dakota, while thunderstorms may produce locally damaging winds across south central South Dakota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms Saturday and Sunday. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-012-013-024>032-041>044-072>074-241300- Harding-Butte-Northern Meade Co Plains-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 1106 AM MDT Fri Jul 23 2021 This Hazardous Weather Outlook is for portions of northwestern and southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...TODAY AND TONIGHT Isolated severe thunderstorms may produce large hail and damaging winds this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms Saturday and Sunday. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>058-071-241300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 1106 AM MDT Fri Jul 23 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon and evening. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms Saturday and Sunday. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 503 PM MDT Fri Jul 23 2021 SDZ001-002-232345- Perkins SD-Harding SD- 503 PM MDT Fri Jul 23 2021 ...STRONG THUNDERSTORM OVER EAST CENTRAL HARDING AND SOUTHWESTERN PERKINS COUNTIES... At 503 PM MDT, Doppler radar was tracking a strong thunderstorm near Sorum, or 33 miles east of Buffalo, moving east at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sorum and Date. LAT...LON 4541 10301 4552 10294 4546 10251 4524 10267 TIME...MOT...LOC 2303Z 288DEG 20KT 4543 10289 Helgeson
Special Weather Statement National Weather Service Rapid City SD 513 PM MDT Fri Jul 23 2021 SDZ012-013-240000- Butte SD-Northern Meade Co Plains SD- 513 PM MDT Fri Jul 23 2021 ...STRONG THUNDERSTORM OVER EAST CENTRAL BUTTE AND NORTH CENTRAL MEADE COUNTIES... At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Mud Butte, or 41 miles northeast of Sturgis, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fairpoint. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4489 10311 4495 10302 4492 10259 4473 10278 TIME...MOT...LOC 2313Z 288DEG 20KT 4490 10302 Helgeson
The Rapid City radar (KUDX), 143 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
1 hail. Local standard time, as filed.
Wind gusts to 40 mph accompanied the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970168.